Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 256, NWS Tulsa, OK

May 16, 2009Haskell County, Latimer County, LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 16, 2009, 1:18 AM CDT for Haskell County, Latimer County, LeFlore County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2009, 1:18 AM CDT (06:18 UTC)
Expired
May 16, 2009, 2:00 AM CDT
In force
42 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Haskell County, OK, Latimer County, OK, LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 67 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2009-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2009-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2577 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 160618
SVRTSA
OKC061-077-079-160700-
/O.NEW.KTSA.SV.W.0256.090516T0618Z-090516T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
118 AM CDT SAT MAY 16 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HASKELL COUNTY IN SOUTHEAST OKLAHOMA
  NORTHEASTERN LATIMER COUNTY IN SOUTHEAST OKLAHOMA
  WESTERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 200 AM CDT

* AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR RED OAK...MOVING NORTHEAST
  AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RED OAK...
  FANSHAWE AND MCCURTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3520 9502 3500 9473 3475 9505 3487 9526
TIME...MOT...LOC 0618Z 225DEG 10KT 3491 9506

$$
2 follow-up statements
000 
WWUS54 KTSA 160645
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
145 AM CDT SAT MAY 16 2009

OKC061-160655-
/O.CAN.KTSA.SV.W.0256.000000T0000Z-090516T0700Z/
HASKELL OK-
145 AM CDT SAT MAY 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HASKELL COUNTY IS
CANCELLED...

LAT...LON 3505 9512 3500 9473 3475 9505 3487 9526
TIME...MOT...LOC 0645Z 232DEG 11KT 3494 9498

$$

OKC077-079-160700-
/O.CON.KTSA.SV.W.0256.000000T0000Z-090516T0700Z/
LE FLORE OK-LATIMER OK-
145 AM CDT SAT MAY 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN LATIMER AND WESTERN LE FLORE COUNTIES...

AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR FANSHAWE...MOVING
NORTHEAST AT 10 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FANSHAWE AND
SUMMERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3505 9512 3500 9473 3475 9505 3487 9526
TIME...MOT...LOC 0645Z 232DEG 11KT 3494 9498

$$
000 
WWUS54 KTSA 160653
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
153 AM CDT SAT MAY 16 2009

OKC077-079-160704-
/O.EXP.KTSA.SV.W.0256.000000T0000Z-090516T0700Z/
LE FLORE OK-LATIMER OK-
153 AM CDT SAT MAY 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LATIMER AND
WESTERN LE FLORE COUNTIES EXPIRES AT 200 AM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

GUSTY WINDS...SMALL HAIL AND HEAVY RAIN WILL STILL BE POSSIBLE WITH
THIS STORM.

LAT...LON 3505 9512 3500 9473 3475 9505 3487 9526
TIME...MOT...LOC 0654Z 232DEG 11KT 3496 9495

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:22 AM CDT, 56 minutes earlier.

Area forecast discussion, May 16, 12:22 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1222 AM CDT SAT MAY 16 2009

...AVIATION...

.DISCUSSION...
A LINE OF SEVERE STORMS WILL CONTINUE TO MOVE ACROSS THE REGION
DURING THE OVERNIGHT HOURS. A GUST FRONT WITH HIGH WINDS OUT AHEAD
OF THE PRECIPITATION WILL MOVE THROUGH KFSM SHORTLY. THE SQUALL
LINE HAS ALREADY MOVED THROUGH ALL OTHER TAF SITES. BEHIND THE
SQUALL LINE... WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS WILL
CONTINUE OVERNIGHT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, May 15, 11:14 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1114 PM CDT FRI MAY 15 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1114 PM CDT FRI MAY 15 2009

...SEVERE STORMS WILL CONTINUE ACROSS A PORTION OF THE REGION OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...OVERNIGHT.
TORNADO.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...SOUTHEAST OF INTERSTATE 44.
ONSET...ONGOING.

AREA AT GREATEST RISK...SOUTHEAST OF INTERSTATE 44.

FLASH FLOOD.
RISK...ELEVATED.
AREA...SOUTHEAST OF INTERSTATE 44.
ONSET...ONGOING.

AREA AT GREATEST RISK...SOUTHEAST OF INTERSTATE 44.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...SOUTHEAST OF INTERSTATE 44.
ONSET...ONGOING.

AREA AT GREATEST RISK...SOUTHEAST OF INTERSTATE 44.

DISCUSSION...
A LONG SQUALL LINE CONTAINING SEVERE STORMS WITH HIGH WINDS AND
LARGE HAIL WILL CONTINUE TO PUSH SOUTHEAST ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT. WIND DAMAGE HAS BEEN
REPORTED WITH THIS LINE... AND WILL LIKELY CONTINUE. THE SEVERITY
OF THE STORMS IS EXPECTED TO SLOWLY DIMINISH WITH TIME. WIDESPREAD
RAIN WITH EMBEDDED THUNDERSTORMS WILL LINGER BEHIND THE MAIN
SQUALL LINE INTO SATURDAY MORNING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS ONGOING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS WILL BE ONGOING EARLY SATURDAY AS THE STORM COMPLEX
CONTINUES TO PUSH THROUGH THE AREA. THUNDERSTORM CHANCES WILL
DECREASE BY SATURDAY AFTERNOON AS DRIER AIR MOVES INTO THE AREA
BEHIND A COLD FRONT. THIS WILL MARK THE BEGINNING OF A DRY PERIOD
WHICH WILL LAST THROUGH MUCH OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 15, 11:44 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1144 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     SILOAM SPRINGS          36.19N 94.54W
05/15/2009                   BENTON             AR   LAW ENFORCEMENT

            NUMEROUS TREES DAMAGED BY THE WIND. ONGOING...

&&

SAA
Local storm report, May 15, 11:51 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1151 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     5 W WESTVILLE           35.99N 94.66W
05/15/2009  M58 MPH          ADAIR              OK   EMERGENCY MNGR

&&

SFP
Local storm report, May 15, 11:59 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1159 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             ROGERS                  36.33N 94.12W
05/15/2009  E0.75 INCH       BENTON             AR   PUBLIC

&&

MAT
Special weather statement, May 16, 12:10 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1210 AM CDT SAT MAY 16 2009

ARZ010-019-OKZ069>076-160600-
ADAIR OK-CRAWFORD AR-HASKELL OK-LATIMER OK-LE FLORE OK-MCINTOSH
OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH OK-WASHINGTON AR-
1210 AM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHWESTERN WASHINGTON AND NORTHWESTERN CRAWFORD

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE AND SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN MCINTOSH...HASKELL...NORTHERN LE FLORE...NORTHERN
     PITTSBURG AND NORTHWESTERN LATIMER

AT 1210 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 9 MILES NORTHWEST OF NATURAL DAM TO 2 MILES
SOUTHWEST OF BRIARTOWN TO 7 MILES WEST OF ARPELAR...MOVING SOUTH AT
15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3501 9609 3507 9607 3536 9530 3565 9483
      3564 9481 3566 9481 3587 9446 3556 9434
      3505 9518 3471 9609 3474 9610
TIME...MOT...LOC 0510Z 343DEG 15KT 3573 9452 3527 9527
          3497 9608
Special weather statement, May 16, 12:22 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1222 AM CDT SAT MAY 16 2009

OKZ075-076-160615-
LATIMER OK-LE FLORE OK-
1222 AM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     NORTHERN LE FLORE AND NORTHEASTERN LATIMER

AT 1222 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FANSHAWE...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...POTEAU...SUMMERFIELD...FANSHAWE...
WISTER...SHADY POINT...CAMERON AND PANAMA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3527 9466 3509 9445 3481 9489 3494 9504
TIME...MOT...LOC 0522Z 228DEG 17KT 3494 9488
Special weather statement, May 16, 12:30 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1230 AM CDT SAT MAY 16 2009

ARZ019-029-OKZ072-076-160600-
CRAWFORD AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-
1230 AM CDT SAT MAY 16 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 AM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     SEBASTIAN

IN NORTHWEST ARKANSAS
     SOUTHWESTERN CRAWFORD

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 1230 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORT SMITH...MOVING SOUTHEAST AT 40 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3514 9406 3514 9413 3510 9415 3507 9423
      3504 9422 3503 9425 3543 9455 3553 9437
      3526 9407 3522 9408 3521 9405 3522 9403
      3521 9402 3517 9402
TIME...MOT...LOC 0530Z 325DEG 36KT 3540 9439

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:42 PM CDTSpecial Weather StatementTSAPawnee78 min
May 15, 8:02 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee58 min
May 15, 8:33 PM CDTSevere Thunderstorm WarningTSACreek, Nowata, Osage, Pawnee, Washington72 min
May 15, 9:03 PM CDTSevere Thunderstorm WarningTSACraig, Creek, Mayes, Nowata, Okfuskee, Okmulgee and 7 more72 min
May 15, 10:05 PM CDTSevere Thunderstorm WarningTSACherokee, Craig, Creek, Delaware, Mayes, Muskogee and 5 more70 min
May 15, 10:48 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Craig, Delaware, Mayes, Muskogee and 5 more72 min
May 15, 11:57 PM CDTSevere Thunderstorm WarningTSAAdair63 min
May 16, 12:10 AM CDTSpecial Weather StatementTSAHaskell, Pittsburg, Sequoyah50 min
May 16, 12:22 AM CDTSpecial Weather StatementTSALeFlore53 min
May 16, 12:26 AM CDTSevere Thunderstorm WarningTSALatimer, LeFlore49 min
May 16, 12:46 AM CDTSevere Thunderstorm WarningTSALatimer, McIntosh, Pittsburg44 min
May 16, 12:57 AM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg, Pushmataha63 min
May 16, 1:09 AM CDTSevere Thunderstorm WarningTSALeFlore66 min
May 16, 2:21 AM CDTAreal Flood AdvisoryTSALatimer, LeFlore54 min
May 16, 2:21 AM CDTSpecial Weather StatementTSALeFlore24 min
May 16, 2:35 AM CDTSpecial Weather StatementTSAChoctaw25 min
May 16, 2:39 AM CDTSpecial Weather StatementTSALeFlore36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.